Hail, Audubon
- When
- April 21, 6:06 PM CST
- Where
- Audubon County, 8 mi E of Audubon
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.717, -94.783
A small area of thunderstorms moved into Iowa from Nebraska. The storms formed along the back edge of a deformation zone from the previous days storm.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A small area of thunderstorms moved into Iowa from Nebraska. The storms formed along the back edge of a deformation zone from the previous days storm. As a weak short wave moved across the area, combined with weak surface convergence, thunderstorms maintained supercell structure. One storm became severe and dropped three quarter inch diameter hail in Audubon County east of Aububon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 21, 1:30 PM CST, 4 hours 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 230 PM CDT WED APR 21 2004 .DISCUSSION... MAIN CONCERN IS LARGE DISAGREEMENT IN SHORT TERM FORECAST BY GFS/ETA FOR PCPN TNGT AND INTO THURSDAY MRNG. HAVE LOOKED AT DVLPMNTL RUC20 WHICH HAS BEEN RIGHT ON RECENTLY IN TIMING AND COVERAGE OF PCPN. WILL GO FOR SLGT CHC IN PARTS OF W AND SW TNGT AS SYSTEM BRUSHES CWA. GFS APPEARS TO BE IN OVERDONE IN STRENGTH OF S/W AND COVERAGE OF RAIN. ALSO IN SHORT RANGE CANADIAN FAVORS DRY. HWVR DO FAVOR WETTER RUC20 THURSDAY NIGHT /FRIDAY. BELIEVE SUPPRESSION BY ETA TOO MUCH. THEN GOING INTO FRIDAY NIGHT/SATURDAY STRONGEST OF S/W AND WITH FNTL BNDRY INVOF CWA GOOD CHANCE FOR RAIN WITH ETA FINALLY AGREEING WITH WETTER MODEL RUNS. RUC20 IN GOOD AGREEMENT MOVING BOUNDARY/RAIN NEWRD. AIRMASS SHOWS LITTLE CHANGE OVER SHORT TERM FORECAST WITH HIGHS IN 60S AND LOWS IN 30S AND 40S. ON WEEKEND WEAK SYSTEM PASSES TO THE NORTH OF CWA WITH SLGT CHANCE FOR RAIN SUNDAY AFTN AND NIGHT. THEN UPPER RIDGE BUILD OVER CNTLR U.S AND WARMUP BEGINS NEXT WEEK. TUESDAY AND WEDNESDAY COULD BE VERY WARM. BETTER AGREEMENT THROUGH MODEL RUNS TODAY IN KEEPING STATE DRY. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && FORSTER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 544 AM CDT WED APR 21 2004 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-221100- ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN- CARROLL-CASS-CERRO GORDO-CLARKE-CRAWFORD-DALLAS-DAVIS-DECATUR-EMMET- FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HANCOCK-HARDIN-HUMBOLDT- JASPER-KOSSUTH-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE- PALO ALTO-POCAHONTAS-POLK-POWESHIEK-RINGGOLD-SAC-STORY-TAMA-TAYLOR- UNION-WAPELLO-WARREN-WAYNE-WEBSTER-WINNEBAGO-WORTH-WRIGHT- 544 AM CDT WED APR 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS AREAS FROM ESTHERVILLE... TO CARROLL...TO ATLANTIC...DURING THE LATE AFTERNOON AND EVENING HOURS. SEVERE STORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON AND NIGHT...AND AGAIN ON FRIDAY...MAINLY ACROSS SOUTHERN IOWA. THUNDERSTORMS ARE POSSIBLE AGAIN ON SATURDAY OVER ALL OF CENTRAL IOWA. THE THREAT OF SEVERE WEATHER THROUGH THE PERIOD IS LOW. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. KINNEY
The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, April 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391239.